A couple nights ago I was watching a commercial for a certain sleeping medication. It’s not that I have a sleeping problem, other than my wife’s ongoing complaints about my snoring. Yeah, like she doesn’t sound like a misfiring and unmuffled John Deere tractor when she’s off in la la land! But what really caught my attention were the warnings and possible side effects.
“Don’t drink alcohol in excess.” Wait a minute, I’ve found that drinking alcohol in excess has always did a fine job of putting me to sleep with no further medications whatsoever. And what is considered excess? To a full fledged drunk, five or six drinks is just getting warmed up. And then what does one consider a “mixed drink?” To me a normal over-the-bar mixed drink tastes like straight soda. If I’m going to have a mixed drink, I want to taste what I’m paying for…the alcohol. I always order a double. To others that mixture may curl their hair below the follicle line. So this warning can be confusing to say the least.
“May wake with the feeling of a hangover.” Hey, an excess of alcohol has that effect on me without exception!
“May wake to an unpleasant taste in the mouth.” Once again, after an excess of alcohol, I also wake to an unpleasant taste, quite closely resembling that of a muddy army of Cossacks who just marched through my mouth.
“Don’t use while driving or operating heavy equipment.” Okay, first of all, who is going to take a pill to help them sleep, then get the unexplained urge to head out on the open road? And what is considered “heavy” equipment? I guess it’s okay to operate something on the equivalent of a riding lawn mower. Nothing like seeing a person dozed off at the steering wheel of a mower cutting a straight swath through six neighbor’s lawns and flower beds.
There are two warnings that are somewhat confusing. One says “May cause sexual side effects.” I take that to mean, not having the urge. And yet another warning says “May enhance compulsive disorders such as gambling, eating, and, lastly, sexual habits.” What in the hell sexual habits is this referring to? Am I suddenly going to get the urge to put on my wife’s bra and panties? If this be the case, the next warning would be a great excuse if caught in the act.
“May cause sleep walking.” Forget about an excuse for cross dressing, how can sleep walking possibly be conducive to a restful sleep?
“May cause restless leg syndrome.” My wife already complains about my fine bedtime rendition of a Russian squat dancer as it is. Obviously a sleeping pill could escalate the problem to her becoming the object of a forty yard field goal attempt.
“May cause unusual or unsettling dreams.” I am trying to remember the last blissful night of sleep I enjoyed while a a horde of giant grasshoppers gnawed on my body.
And then comes the real toppers for jumping on the sleeping aid bandwagon. “May cause depression and strange or suicidal thoughts.” Nothing like feeling so down in the dumps after a good night’s sleep that one ponders ending one’s own life. And when it comes to strange thoughts, my wife says I come up with an abundant number of them all on my own without any medication whatsoever.
“May cause liver or kidney damage.” Hey, what’s there to contemplate when a good night’s sleep requires nothing more than the possible loss of a vital organ?
“Possible diarrhea may occur.” I guess that takes a relaxing sleep to a whole new dimension. And there is nothing quite like waking up to being lathered in a obnoxious pile of crap to change one’s outlook on life. Though just an armchair psychiatrist, I’d say a sudden uncontrolled bowel movement could bring on a wonderful affliction of depression and/or suicidal thoughts.
And the last, but not least, “May cause difficulty falling asleep.” Honest to God, I don’t have the slightest idea what to say about that warning….